How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Doctor (MD)
Category: Health
Satisfied Customers: 11946
Experience:  U.S. Physician/Surgeon in Neurosurgery
Type Your Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

adhesive used had both the chemicals toluene and n-hexane as part

Resolved Question:

I have Emphysema and was recently exposed to some floor adhesive while installing a new subfloor. The adhesive used had both the chemicals toluene and n-hexane as part of its ingrediants. My exposure was minimal and only lasted for about an hour. Shortly after the exposure I felt dizzy and had a headache. Do you feel its likely or more unlikely that the short term exposure did additional damage to my lungs?
Submitted: 7 years ago.
Category: Health
Expert:  Dr. Mark replied 7 years ago.

It is unlikely that the short term exposure would cause any damage to the lungs.


Such exposure could cause the headaches, as you have, or potentially cause immediate irritation of the lungs (for example, if you had reactive airways -- it could have caused wheezing and trouble breathing at that time).


But a local, limited exposure should not have a substantial effect on the long term condition of your lungs. (Unfortunately, emphysema, being what it is, will lead to a deterioration of the lungs with time -- something that cannot be avoided).

Dr. Mark and other Health Specialists are ready to help you
Customer: replied 7 years ago.
I accept your answer, but since your a neural specialist I do have a follow up. Its been a week since the exposure and my chest has a cramp like sensation. I don't seem SOB and my oxygen levels stay at 97% with activity. But Im experiencing severe dizzy sensations with activity as well. Also my whole left side along with the feet and hands of my right side feel like they are half asleep (pins&needles w/weakness). I had these same sensations this past winter to a lesser degree. I seem to have fully recovered and was feeling really good until my exposure to that adhesive. I guess my follow up question is if it sounds like my lungs are causing the problems or more like I'm having some type of neural problem?
Expert:  Dr. Mark replied 7 years ago.
97% with activity is good.

Lung issues with oxygenation would not tend to affect one side or another -- e.g. they wouldn't just tend to affect the "whole left side", and leave the right side mostly normal.

So, when someone comes to me and says that there are specific areas that are numb, while others are not, that does make me start to think of a neurological cause.

Of course, this could be related to the lungs -- such as with hyperventilation and low carbon dioxide levels causing the tingling sensations -- but they would tend to be all over, not a particular side.

Regardless, if this numbness on one side more than the other persists, further evaluation (unrelated to your lung condition) would be best.
Dr. Mark and other Health Specialists are ready to help you

Related Health Questions